Alternative Medicines May Be Dangerous for Kids
FILE - In this Jan. 12, 2010 file photo, Tesla product architect and CEO Elon Musk speaks at the North American International Auto Show in Detroit. Musk, the founder of SpaceX, will address graduates at the California Institute of Technology Friday June 15, 2012 weeks after his company sent the first private unmanned spacecraft to the International Space Station. (AP Photo/Paul Sancya, File) / Paul Sancya
Australian researchers monitored reports from pediatricians in Australia from 2001 to 2003 looking for suspected side effects from alternative medicines like herbal treatments, vitamin supplements or naturopathic pills. They found 39 reports of side effects including four deaths.
The study was published online Thursday in the journal Archives of Disease in Childhood, a specialist publication of the medical journal BMJ.
Unlike conventional medicines, whose side effects are tracked by national surveillance systems, there are no such systems in place for alternative therapies.
In the study, researchers found infants to children aged 16 were affected by complementary medicines and that in nearly 65 percent of the cases, side effects were classified as severe, life-threatening, or fatal. In 44 percent of cases, pediatricians believed their patient had been harmed by a failure to use conventional medicines.
"We have known for a long time that alternative medicines can put patients at risk," said Edzard Ernst, a professor of complementary medicine at Peninsula Medical School in Exeter, England. He was not linked to the study.
"Perhaps the most serious harm occurs when effective therapies are replaced by ineffective alternative therapies," he said. "In that situation, even an intrinsically harmless medicine, like a homeopathic medicine, can be life-threatening," Ernst said.
Alissa Lim of the Royal Children's Hospital in Melbourne and colleagues wrote that all four deaths they identified were caused by a decision to use alternative therapies instead of conventional medicines.
They described one case of a 10-month-old baby who had severe septic shock after being given naturopathic medicines and was assigned to a special diet to treat eczema. In another case, an infant who suffered multiple seizures and a heart attack died after being given alternative therapies - which the parents had chosen due to their concerns about the side effects of regular medicines.
Ernst said people should recognize the limitations of alternative medicines and that practitioners should be careful not to oversell their benefits.
Popular in Health
- Consumer Reports 2013 sunscreen ratings: Which is tops?
- Surgeons remove 4-pound hairball from tiger 10 Photos
- Teens guiltiest of underestimating calories in fast food
- Skin cancer self-exam: What to look for (PHOTOS)
- How to get in shape for your wedding
- Drinking sugary drinks daily linked to kidney stones
- Scientists scratch the surface of itching's origins
- Cause of Alabama mystery illness cluster determined